Avoid Grapefruit with Many Meds

Eating grapefruit or drinking its juice can be dangerous for people who take cholesterol-lowering “statin” drugs, calcium channel blockers (commonly used to reduce blood pressure), and certain other medications. Grapefruit juice is a potent inhibitor of CYP3A4-mediated drug metabolism, and its consumption can cause levels of these drugs to increase substantially. The journal Neurology reported the case of a woman who had taken simvastatin for two years with no side effects, but developed muscle pain and weakness (symptoms of a potentially fatal complication of statin use known as rhabdomyolysis) four days after she began eating a grapefruit each morning. Even the recommended dose of medication and one serving of grapefruit or juice can lead to significantly higher levels of drug and dangerous side effects. The interaction potential of even high amounts of grapefruit juice with CYP3A4 substrates dissipates within 3 to 7 days after ingestion of the last dose of grapefruit juice, but since medications must be taken more regularly to be effective, the concurrent consumption of grapefruit and these mediations should be avoided.